Jump to content
ACN Latitudes Forums

I guess we're moving over to the PANDAS forum?!


Toms_Mom
 Share

Recommended Posts

Hi all,

 

As some of you know, I've been on the tourettes/ tics forum for the past 2 years or so. Lately I've been thinking about the onset of my son's symptoms and how they sounded similar to some of the pandas kids. Keeping it short- age 6 1/2 started having separation anxiety- obsessed with when I would pick him up at school etc. , fears over storms and going on trips, night terrors, night time bedwetting and finally a severe head shaking tic among others. Went on all natural, organic diet and fears and anxiety went away. Still had bedwetting, night terrors and the tics, although tics improved greatly.

 

About 2 weeks ago my son started up with his tics again and I could not attribute to a laxing in the diet which is unusual. He has a head bobbing tic and facial grimaces. I found out a child in his class had strep so decided to take him to the ped. and have him checked even though he has NO symptoms of strep or illness at this time. My pediatrician is wonderful and agreed to do the rapid strep test and the culture. He also said we could do the ASO and d-nase if those turned up negative and another option would be to treat him with antibiotics if the rapid came up negative and see if we saw an improvement. Well to my shock the rapid test turned out positive! He wrote a prescription for zithromax 200 mg twice a day for a week and said hopefully we will see an improvenment in the tics. He is about 55 lbs. It is the liquid and I'm assuming it has artificial color and he has always reacted to that in the past. Do I not worry about that? Is that minor compared to the benefit of antibiotics? I am so new to this that any advice would be greatly appreciated. I'm also nervous after reading about all of the mixed results on this forum!

 

Thanks,

Mary

Link to comment
Share on other sites

Welcome to our group! Could you convince him to take a pill? Otherwise, I think I've read that a couple of kids who have high sensitivties to the dyes, artificial flavor, ets can get their meds in a different form (I think powdered) and the parent mixes it at home. I not really eductaed on this, but maybe it's something to ask the pharmacy. But I think one said it is more expensive that way and not all insurances cover it. Still, it doesn't hurt to ask, right?

Link to comment
Share on other sites

Welcome to our group! Could you convince him to take a pill? Otherwise, I think I've read that a couple of kids who have high sensitivties to the dyes, artificial flavor, ets can get their meds in a different form (I think powdered) and the parent mixes it at home. I not really eductaed on this, but maybe it's something to ask the pharmacy. But I think one said it is more expensive that way and not all insurances cover it. Still, it doesn't hurt to ask, right?

yep, my son is allergic to red 40- he takes pills for everything (because alot of oral suspension meds have red 40 - plus pills dont taste bad)

Good luck with everything :huh:

Link to comment
Share on other sites

He wrote a prescription for zithromax 200 mg twice a day for a week and said hopefully we will see an improvenment in the tics. He is about 55 lbs. It is the liquid and I'm assuming it has artificial color and he has always reacted to that in the past. Do I not worry about that?

 

Our Dan! doc did not want my dd on liquid abx long term so I crush the pill since she can't swallow pills. It tastes horrible but I put it in a smoothie and she just deals with it. Congrats on finding the strep connection. I am sorry about the diagnosis but now you will have a direction to go in to help your son.

 

I have 2 girls with PANDAS. My 7 yr old is 45 lbs and 250 mg of zith for 6 weeks helped turn her right around. I've been weaning her off and she is showing signs of PANDAS again so I may up her dose soon. My 8 yr old did well on this dose but eventually failed and I now have her on 500 mg daily. She's doing very well on this dose. She weighs 70 lbs. For your son's weight, it sounds like a good dose to start on to me but I think it should be for longer than 1 week. If you see an improvement, will your doc give a longer course? I think 6 weeks to start would be ideal.

 

Susan

Link to comment
Share on other sites

I can't swallow pills either, and also try to avoid the artificial colors and flavors. You might try a compounding pharmacy to see if they can mix up a liquid without the artificials. They can do it with some meds, but not all. (Not sure if it can be done for zithro or other antibiotics, I'm not to that point yet.)

 

Michael

Link to comment
Share on other sites

Welcome! I agree that with a little digging, you should be able to find the abx in a liquid form without the dyes. If you let the pharmacist know your son is allergic, he may help you find an alternative.

 

We (or rather I should say, my husband) taught my son to swallow pills at age 3 1/2 so I know it can be done. It sounds like your son is over 6 1/2, so you might give it a shot with some smaller vitamins and see how it goes.

 

I hope you have success with the antibiotics, once you get started. If not, you might want to consult a PANDAS specialist. (You can look in the "Helpful Threads" section at the top this forum, and there is a thread on good PANDAS docs.) It sounds like your pediatrician is fabulous, and would take direction from another doctor who's treated a number of these kids. It definitely sounds like your son has PANDAS.

 

Best wishes, and keep us posted!

Link to comment
Share on other sites

Ok a little misunderstanding- my son can swallow pills- I called the pharmacy and they said zithromax does not come in the 200mg dosage and that the pills are coated in red too- so not sure what to do. He is 9 and I didn't realize until last night after picking up the med. that it was red colored.

 

Faith, I won't cut in line- you were here first- haha! To answer your question I saw the first little head nod on Thanksgiving and it got worse from there. He is not severe or anything - I'd say more like moderate ticcing. I will definitely let you know how it goes. I guess for now I will give him the liquid. I have to say I felt a little silly taking him in to get a strep test when he looked perfectly healthy. I just sort of wanted to rule out the possibility of pandas. Still not sure what it all means.

 

Thanks everyone for your input!

Link to comment
Share on other sites

mary

my son has just been on a course of azithromycin for a tooth infection and he had white tabs as our pharmacy knows he is not allowed red dyes...this was the 5 day course so not sure of how that compares with what you need for dosage

 

btw for anyone interested...the zith helped my son's Crohn's symptoms and cleared the tooth infection

BUT

it resulted in a massive spike in his tics which has cleared any doubts I may have had re him possibly having a PANDAS component to his TS

 

editing in to avoid any confusion:

My son was evaluated for PANDAS in 2001 by Dr Murphy at Shands and she felt the combination of his never having had any known strep infection, negative cultures and also no elevation in strep antibodies with having titres checked ruled out PANDAS. he was under her care for 6 months and was in extreme high tics and OCD at the time

Link to comment
Share on other sites

I'm not implying that your son has PANDAS--from reading your previous posts, I know that you did explore that option with Dr. Murphy-- but I am curious as to why you think it was the zith that increased his tics, and not the infection?

 

I was told by a doctor, that with TS, symptoms can also increase with an infections.

Link to comment
Share on other sites

he must have had the infection for a while prior to his dental appt and his tics were not increasing at all..didnt know it was infected till the dentist noticed it from the xray

 

the dentist put him on azith and he had the tic spike start that first night after taking the 2 aziths and it continued while on the antibiotic.

 

he finished the antibiotic last week and immediately the tic spike ceased(within 24 hr of the last tab)

 

seems pretty clear to me it was a spike while ON the zith

Link to comment
Share on other sites

cheri,

Kayanne has a good point? many of us talk of teeth problems being a trigger for tics, .. is it possible there was an infection, or was this to just 'prevent' infection' just in case? how long did the tics spike in relation to the 5 days of azith? just curious.

 

Faith

Link to comment
Share on other sites

I replied above your post Faith

 

and yes, anything is possible re infection and tics...I posted on the TS forum that it may have been "die off" reaction that spiked his tics

 

my point is that IF he had a PANDAS component to his tics then I would have expected the azith to show a reduction in tics or no effect, not a spike

Link to comment
Share on other sites

It does come in 250 mg. dosage, though, and you can get it w/o the red coating- in fact, I've never seen it with a coating at all and we've seen plenty. My pharmacy gets it from Pliva (that's the manufacturer name).

 

Yup....and if your doc thinks 500mg/day is too high...you could give 250mg in the am, and 1/2 tablet (125mg) in the pm for a total of 375mg/day.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...